PE and continued breathlessness

Hi, I suffered with unprovoked multiple bilateral PE in October 2014, was put on walfarin lifelong though switched over to rivaroxaban about 10 months ago for ease of management. I still find that I'm pretty much constantly short of breath and often feel fatigued. I'm beginning to lose confidence in my consultant and the NHS in general. I've had a couple of mri, cat and vq scans. The most recent vq scan did not show any blood clots but did indicate "ventilation issues" I pressed the consultant for more information on this but she said she had no further information at that point???

 At my next appointment she still could not shed any light on the "ventilation issues" but would organise a HD cat scan to see if this showed up anything? She then said that if this was clear she was then at a dead end as she had investigated everything available to her and that the next cause of action would be to refer me to a specialist in London and also went on to say there were actually clinics in London for patients that continue to suffer with breathlessness after pulmonary embolism. 

This all seems very vague and a bit hit and miss, is anybody else in the same situation, aware of these clinics, has continued breathlessness or could offer any advice? I feel very much as if I've just been left in the dark and it's a very lonely place.

I'm a 46 yr old male and prior to the PE was in relatively good health.

Thanks in advance.

8 Replies

  • Hi,

    Sorry, I don't have experience of this ....mine is/was blood clot on the brain. Still don't know why but have made good progress (recovery?)

    Can your gp push for more answers? But I also know there are not necessarily answers for everything. Hope yr symptoms improve :-)

  • I have Hughes syndrome which causes sticky blood before I had my heart attack caused by a blood clot I was out of breath after a small amount of exercise now on high dose Warfarin, which has really improved my breathlessness.

    Please look at the Hughes syndrome foundation web site or on here people are not always tested for this

    I go to st Thomas hospital in London, but Hughes syndrome was diagnosed in my local hospital.

  • I found out I have a genetic protien S deficiency which can cause blood clots. It is worth a BLOOD test I've has 2 with 4 tubes of blood drawn while on Xarolto and had no problem after.

  • I could have written this post myself (we are even same age!). Diagnosed with bilateral PE Oct 2015 was on warfarin now Rivaroxaban.

    Continually tired and short of breath, had ECGs and full range of lung function tests and all appear ok but still suffer from symptoms as above.  Made to feel like I am making it up

    Before PE I was pretty fit, looked after myself etc.  

  • So it sounds to me like you need a few second opinions!  I don't know how supportive your healthcare system is of that, but beg, borrow or steal $$ to see more specialists, because being on a strong blood thinner like Xarelto (Rivaroxaban) or Warfarin at your age should give you pause.  If you're no longer at a real risk for blood clot, you may want to discontinue the drug. But that in itself carries risks - I'm in that boat right now and it's not an easy choice to make.  It sees to me first you need to really understand what caused your PE, how likely it is to come again, whether there are lifestyle changes you can make, etc.  You'll feel better, I think, knowing exactly why you're on an anticoagulant and if it *is* necessary, you can get on with the process of making peace with it!  Don't give up because of one clueless doctor.  Try to read and research a bit on your own - it gives you confidence and you'll have better discussions with future doctors you consult with.

  • Sorry to hear about your experience on riveroxoban. I have been on it for nearly a year now. Never experienced breathing difficulties. Only issue I have is never knowing if my inr is ok and the drug is thinning blood sufficiently? I don't want stroke number 3. I have a great gp but was told at last consultant appointment I didn't have to go back?? Made sufficient progress and don't need him anymore. That's a worry. So down to gp for you. They are more knowledgeable to find out. Wish you very best.

  • Please make sure to have lab tests for oedema which I have and was proved to cause shortness of breath. Torsemide medication is giving me great relief whenever I have shortness of breath. I still need to improve the health of my kidneys and lungs which is supposed to be a long process. 

  • Do you have a Heamotologist? Mine really was determined to help fmne get better this is key. I sure hope you get answers soon.

You may also like...